The U.S. Food and Drug Administration (FDA) is warning that blood pressure drug olmesartan medoxomil, marketed as Benicar, Benicar HCT, Azor, Tribenzor, and generics, can cause intestinal problems known as sprue-like enteropathy.
Symptoms of sprue-like enteropathy include severe, chronic diarrhea with substantial weight loss. The enteropathy may develop months to years after starting olmesartan, sometimes requiring hospitalization. If patients taking olmesartan develop these symptoms and no other cause is found, the drug should be discontinued and therapy with another antihypertensive started. Discontinuation of olmesartan has resulted in clinical improvement of sprue-like enteropathy symptoms in all patients, according to a statement by the FDA.
Olmesartan medoxomil is an angiotensin II receptor block (ARB) approved for the treatment of high blood pressure alone or with other antihypertensive agents, and is one of eight marketed ARB drugs. Sprue-like enteropathy has not been detected with ARB drugs, other than olmesartan.
The FDA has approved changes to the labels of these drugs to include this concern and has stated it will continue to evaluate the safety of olmesartan-containing products.
Meanwhile, defective products lawsuits are increasing against the makers of the blood pressure drug Benicar over allegations it causes intestinal problems leading to chronic diarrhea and dramatic weight loss.
If you or a loved one have taken olmesartan and suffered intestinal problems, contact one of our Gacovino Lake attorneys at 1-800-246-HURT (4878) for more information.